On a general variational framework for existence and uniqueness in Differential Equations
Annales mathématiques Blaise Pascal, Volume 28 (2021) no. 2, pp. 231-256.

Starting from the classic contraction mapping principle, we establish a general, flexible, variational setting that turns out to be applicable to many situations of existence in Differential Equations. This unifying feature is quite appealing and motivated our analysis. We show its potentiality with some selected examples including initial-value, Cauchy problems for ODEs; non-linear, monotone PDEs; linear and non-linear hyperbolic problems; and steady Navier–Stokes systems. Though the paper has the structure of a survey, we would like to explore in the future how this perspective could help in advancing for some new situations in PDEs.

Published online:
DOI: 10.5802/ambp.405
Classification: 34A12,  35A15,  49J10
Keywords: Variational methods, Smooth functionals, Least-squares, ODEs and PDEs
Pablo Pedregal 1

1 Departmento de Matemáticas Universidad de Castilla-La Mancha 13071 Ciudad Real Spain
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{AMBP_2021__28_2_231_0,
     author = {Pablo Pedregal},
     title = {On a general variational framework for existence and uniqueness in {Differential} {Equations}},
     journal = {Annales math\'ematiques Blaise Pascal},
     pages = {231--256},
     publisher = {Universit\'e Clermont Auvergne, Laboratoire de math\'ematiques Blaise Pascal},
     volume = {28},
     number = {2},
     year = {2021},
     doi = {10.5802/ambp.405},
     language = {en},
     url = {https://ambp.centre-mersenne.org/articles/10.5802/ambp.405/}
}
TY  - JOUR
AU  - Pablo Pedregal
TI  - On a general variational framework for existence and uniqueness in Differential Equations
JO  - Annales mathématiques Blaise Pascal
PY  - 2021
DA  - 2021///
SP  - 231
EP  - 256
VL  - 28
IS  - 2
PB  - Université Clermont Auvergne, Laboratoire de mathématiques Blaise Pascal
UR  - https://ambp.centre-mersenne.org/articles/10.5802/ambp.405/
UR  - https://doi.org/10.5802/ambp.405
DO  - 10.5802/ambp.405
LA  - en
ID  - AMBP_2021__28_2_231_0
ER  - 
%0 Journal Article
%A Pablo Pedregal
%T On a general variational framework for existence and uniqueness in Differential Equations
%J Annales mathématiques Blaise Pascal
%D 2021
%P 231-256
%V 28
%N 2
%I Université Clermont Auvergne, Laboratoire de mathématiques Blaise Pascal
%U https://doi.org/10.5802/ambp.405
%R 10.5802/ambp.405
%G en
%F AMBP_2021__28_2_231_0
Pablo Pedregal. On a general variational framework for existence and uniqueness in Differential Equations. Annales mathématiques Blaise Pascal, Volume 28 (2021) no. 2, pp. 231-256. doi : 10.5802/ambp.405. https://ambp.centre-mersenne.org/articles/10.5802/ambp.405/

[1] Kendall Atkinson; Weimin Han Theoretical numerical analysis. A functional analysis framework, Texts in Applied Mathematics, 39, Springer, 2001

[2] Pavel B. Bochev; Max D. Gunzburger Least-Squares Finite Element Methods, Applied Mathematical Sciences, 166, Springer, 2009

[3] Haim Brezis Functional analysis, Sobolev spaces and partial differential equations, Universitext, Springer, 2011 | DOI

[4] Lawrence C. Evans Partial differential equations, Graduate Studies in Mathematics, 19, American Mathematical Society, 2010

[5] David Gilbarg; Neil S. Trudinger Elliptic partial differential equations of second order, Classics in Mathematics, Springer, 2001 | DOI

[6] Roland Glowinski Numerical Methods for Nonlinear Variational Problems, Springer Series in Computational Physics, Springer, 1984 | DOI

[7] Alain Haraux Nonlinear vibrations and the wave equation, SpringerBriefs in Mathematics, Springer, 2018 | DOI

[8] Jérôme Lemoine; Arnaud Münch A fully space-time least-squares method for the unsteady Navier–Stokes system, J. Math. Fluid Mech., Volume 23 (2021) no. 4, 102, 38 pages | MR | Zbl

[9] Jérôme Lemoine; Arnaud Münch; Pablo Pedregal Analysis of continuous H -1 -least-squares methods for the steady Navier–Stokes system, Appl. Math. Optim., Volume 83 (2021) no. 1, pp. 461-488 | DOI | MR | Zbl

[10] Arnaud Münch; Pablo Pedregal About least-squares type approach to address direct and controllability problems, Evolution equations: long time behavior and control (London Mathematical Society Lecture Note Series), Volume 439, Cambridge University Press, 2018, pp. 118-136 | MR | Zbl

[11] Pablo Pedregal A variational approach to dynamical systems and its numerical simulation, Numer. Funct. Anal. Optim., Volume 31 (2010) no. 7-9, pp. 814-830 | DOI | MR | Zbl

[12] Paul H. Rabinowitz The mountain pass theorem: theme and variations, Differential equations (S ao Paulo, 1981) (Lecture Notes in Mathematics), Volume 957, Springer, 1982, pp. 237-271 | MR | Zbl

[13] James C. Robinson; José L. Rodrigo; Witold Sadowski The three-dimensional Navier–Stokes equations. Classical theory., Cambridge Studies in Advanced Mathematics, 157, Cambridge University Press, 2016 | DOI

[14] Guido Schneider; Hannes Uecker Nonlinear PDEs. A dynamical systems approach, Graduate Studies in Mathematics, 182, American Mathematical Society, 2017

[15] Roger Temam Navier–Stokes equations. Theory and numerical analysis, American Mathematical Society, 2001 (Reprint of the 1984 edition)

[16] Lloyd N. Trefethen; Ásgeir Birkisson; Tobin A. Driscoll Exploring ODEs, Other Titles in Applied Mathematics, 157, Society for Industrial and Applied Mathematics, 2018

[17] A. Valli A compact course on linear PDEs, Unitext, 126, Springer, 2020 | DOI

Cited by Sources: